Kentucky, 2018

Flash Flooding and Flood in Kentucky, May 16, 2018

May 16, 2018 · NWS ILN · 3 events in 1 county or zone

Slow moving thunderstorms produced localized flash flooding during the early morning hours and then again during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms produced localized flash flooding during the early morning hours and then again during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 15, 9:44 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, May 15, 9:44 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1044 PM EDT Tue May 15 2018

.SYNOPSIS...
Showers and thunderstorms will be possible through Wednesday
along a slow moving boundary positioned near the Ohio River.
Unsettled weather is forecast to linger from Thursday into the
weekend in a persistently warm and unstable pattern, aided by a
trough in the upper atmosphere.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Convection developed this aftn along a frontal boundary which
has pushed south of the Ohio River. Scattered convection
continues across ILN/s far south counties where favorable 925 MB
convergence exists along with cape of 800-1000 j/kg. Have
continued pops across the far south to account for this pcpn.

Further north, expect most areas to remain dry for the remainder
of the night. Confidence in this moist and active pattern is
not very high. Models differ but some solutions showing some
increase in moisture toward morning especially over the western
counties. Have limited expanding pops to low chance further
north overnight. Expect lows to range for the upper 50s far
north to the mid/upper 60s far south.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Boundary positioned near the Ohio River is forecast to sag very
slowly south during Wednesday and Wednesday night. This will
allow a chance of showers and thunderstorms to continue,
especially along and south of the river in a persistently
unstable airmass near the boundary. Locations to the north
should see less precip being farther from the bulk of moisture,
instability and forcing, and closer to drier air and subsidence
associated with high pressure over the Great Lakes. Weakly
sheared environment should prevent widespread strong storms.

Weak cold advection will cause temperatures to be closer to
normal, with highs reaching the upper 70s to around 80.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Weak upper trough will slowly lift up the Ohio Valley through the
end of the week. Surface reflection will pass south and east of the
forecast area. However, showers and possibly some diurnal
thunderstorms will occur with the greater chances closer to the
surface feature.

Northern stream short wave crossing the Great Lakes will quickly
follow this system. This will push a cold front across the area
Sunday into Sunday night, but this boundary will slow as it gets
near or just south of the Ohio River. Showers and thunderstorms will
be possible along and ahead of the boundary. High pressure passing
north of the area will bring some drying by Tuesday.

Near normal temperatures on Thursday and Friday will warm over the
weekend. Readings will drop back slightly after the cold frontal
passage early next week.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Thunderstorms have moved east of TAF sites. A lull in convection
is expected during the overnight hours with loss of daytime
heating, though showers may linger in the vicinity as the
boundary lifts back north of the Ohio River. Later tonight,
models indicate MVFR ceilings forming in nearly saturated air,
so kept them in the forecast. Rather slow improvement to VFR is
forecast for Thursday while winds transition to northeast.
However, with the boundary lingering near the Ohio River,
thunderstorms may develop again in the vicinity.

OUTLOOK...Chances for thunderstorms will exist at times through
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...AR
SHORT TERM...Coniglio
LONG TERM...
AVIATION...Coniglio
Hazardous weather outlook, May 15, 11:17 AM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1217 PM EDT Tue May 15 2018

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-161630-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1217 PM EDT Tue May 15 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms may become strong to severe this afternoon and
this evening. Damaging winds and large hail would be the primary
severe weather threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 6:00 PM EST, 6 hours before
Special Weather Statement
National Weather Service Wilmington OH
700 PM EDT TUE MAY 15 2018

OHZ064-065-073-074-152330-
Fairfield OH-Ross OH-Hocking OH-Pickaway OH-
700 PM EDT TUE MAY 15 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FAIRFIELD...
HOCKING...SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS COUNTIES UNTIL
730 PM EDT...

At 700 PM EDT, radar indicated strong thunderstorms along a line
extending from 6 miles east of Circleville to 10 miles east of
Chillicothe, moving east at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Logan, Hocking Hills State Park, Hide-A-Way Hills, Amanda,
Stoutsville, Laurelville, Sugar Grove, Adelphi, Tarlton, Aw Marion
State Park, Buena Vista in Hocking County, Gibisonville, Ilesboro,
Mooresville, Hideaway Hills, Lake Logan State Park, Whisler, South
Bloomingville, Clearport and Enterprise.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3939 8245 3939 8251 3937 8252 3937 8263
      3936 8264 3937 8275 3932 8275 3931 8285
      3965 8290 3968 8241
TIME...MOT...LOC 2300Z 288DEG 33KT 3962 8283 3933 8280

Novak
Special weather statement, May 15, 6:31 PM EST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Wilmington OH
731 PM EDT TUE MAY 15 2018

OHZ074-160000-
Hocking OH-
731 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HOCKING COUNTY UNTIL 800
PM EDT...

At 730 PM EDT, radar indicated a strong thunderstorm near Hocking
Hills State Park, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Logan, Nelsonville, Hocking Hills State Park, Starr, Murray City,
Gibisonville, Ilesboro, Union Furnace, Haydenville, Lake Logan State
Park, Oreville and Carbon Hill.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3947 8217 3947 8228 3938 8229 3939 8251
      3937 8252 3937 8256 3952 8260 3959 8231
      3959 8226 3956 8226 3955 8216
TIME...MOT...LOC 2330Z 253DEG 37KT 3940 8248

Novak
Special weather statement, May 15, 8:08 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wilmington OH
908 PM EDT TUE MAY 15 2018

KYZ100-160145-
Lewis KY-
908 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY UNTIL 945
PM EDT...

At 907 PM EDT, radar indicated a strong thunderstorm near Camp Dix,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Head of Grassy, Camp Dix, Petersville, Stricklett, Harris,
Kinniconick, Tannery and Emerson.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3836 8338 3840 8341 3838 8345
      3840 8348 3842 8355 3848 8357 3857 8310
      3854 8312 3854 8314 3849 8319 3847 8319
      3843 8324 3835 8324 3834 8323 3833 8325
      3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 0107Z 251DEG 18KT 3846 8337

AR
Special weather statement, May 15, 8:49 PM EST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Wilmington OH
949 PM EDT TUE MAY 15 2018

KYZ100-160215-
Lewis KY-
949 PM EDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY UNTIL 1015
PM EDT...

At 949 PM EDT, radar indicated a strong thunderstorm near Waltz,
moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Head of Grassy, Camp Dix, Harris, Petersville, Stricklett and
Emerson.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
      3841 8353 3842 8353 3843 8358 3846 8358
      3847 8359 3852 8316 3849 8319 3847 8319
      3845 8321 3844 8321 3843 8324 3835 8324
      3834 8323 3832 8328 3833 8332 3832 8333
TIME...MOT...LOC 0149Z 262DEG 15KT 3841 8340

AR
Local storm report, May 15, 10:29 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1129 PM EDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND DMG     BLOOMINGBURG            39.61N 83.40W
05/15/2018                   FAYETTE            OH   BROADCAST MEDIA

            HOMEOWNER LOST PART OF ROOF. TIME ESTIMATED FROM RADAR.

&&

CH

The radar

The Jackson,KY radar (KJKL), 90 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Lewis

When
May 16, 12:00 AM EST to 1:00 AM EST
Where
Lewis County, 1.48 mi NNE of Head of Grassy to 1.36 mi NNE of Head of Grassy
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
38.400, -83.260

Parts of Dummit Branch Road and Upper Twin Branch Road were washed out near Head of Grassy.

Flash Flood, Lewis

When
May 16, 5:30 PM EST to 6:30 PM EST
Where
Lewis County, 1.65 mi S of Cottageville to 1.53 mi NNE of Camp Dix
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
38.576, -83.598

Flash flooding was reported in the Tollesboro and Camp Dix areas. Ribolt-Epworth Road, Teager Hollow Road, Straight Fork Road, Mosby Road, Cooper Fork Road and Lower Kinney Road all sustained some road damage. Water approached some homes and caused damage to a grocery store in Tollesboro and a funeral chapel in Camp Dix.

Flood, Lewis

When
May 16, 8:00 PM EST to 10:00 PM EST
Where
Lewis County, 1.03 mi NW of Tollesboro to 0.78 mi N of Tollesboro
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.562, -83.581

Flooding issues lingered in the Tollesboro area from the heavy rain that fell earlier in the afternoon and evening.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745280, 745281, 745572.